Kentucky, 2007

Lightning Strike in Kentucky, April 11, 2007

April 11, 2007 · NWS LMK · 1 event in 1 county or zone

A person was struck by lightning in Bowling Green in Warren County. They were reported in stable condition in an area hospital.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A person was struck by lightning in Bowling Green in Warren County. They were reported in stable condition in an area hospital.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Apr 11, 4:45 AM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Apr 11, 4:45 AM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
645 AM EDT WED APR 11 2007

.AVIATION (12Z TAFS)...

AREA OF SHRA WITH EMBEDDED THUNDER ASSOC WITH STRONG WARM ADVECTION
LIFTING NE ACROSS THE REGION THROUGH MID-MORNING. BASED ON UPSTREAM
OBSERVATIONS...CIGS WILL GRADUALLY LOWER INTO THE MVFR CATEGORY
THROUGH 15Z...WITH SOME IFR CIGS POSSIBLE FOR A PERIOD AFTERWARD.
WILL CONTINUE MENTION OF LLWS THIS MORNING WITH RECENT VWPS SHOWING
40-50KTS AOB 2KFT AGL.

SATELLITE PIX SHOWING SOME CLEARING OVER NE AR/SE MO IMMEDIATELY
AHEAD OF SYNOPTIC OCCLUDED/COLD FRONT. POTENTIAL FOR STRONG AFTN
TSRA SEEMS TO BE MATERIALIZING BASED ON MODEL TRENDS...BUT REMAINS
CONDITIONAL ON SUFFICIENT AIRMASS RECOVERY/INSTABILITY. IF THESE
STORMS DEVELOP...THEN HIGH WINDS WILL BE LIKELY. WILL NOT MENTION
TEMPO/PROB GROUP FOR STRONGER STORMS AT THIS TIME DUE PRIMARILY TO
TIMING UNCERTAINTIES...BUT MAY NEED TO BE INCLUDED LATER.

GRADIENT WINDS ARE LIKELY GOING TO BE AN ISSUE TODAY. BOUNDARY LAYER
WIND PROJECTIONS FROM THE NAM ARE SUGGESTING S/SE GUSTS TO 25KTS...
SWITCHING TO THE W/SW AFTER 0Z WITH FROPA AND POSSIBLY NEARING 30KTS
WITHIN WELL MIXED POST-FRONTAL AIRMASS.

CS

.SHORT TERM (TODAY AND TONIGHT)...

VERY ACTIVE NEXT 24 HOURS FOR THE LOWER OHIO VALLEY WITH POTENT/NEG
TILTED UPPER WAVE APPROACHING THE REGION. WITHIN STRONG WARM
ADVECTION (LLJ NEAR 50-60KTS AT 850MB)...SHRA WITH EMBEDDED THUNDER
HAVE BEEN OVERSPREADING THE REGION EARLY THIS MORNING...ALTHOUGH
PRECIP AMTS HAVE BEEN LIMITED BY ANTECEDENT DRY AIR (DWPTS STILL IN
THE 20S IN THE BLUEGRASS AS OF 6Z). 4KM SPC-WRF CAPTURED CURRENT
PRECIP DISTRIBUTION...INCLUDING CONVECTIVE COMPLEX OVER AR...QUITE
WELL AND WILL HEAVILY WEIGHT SHORT TERM FCST TOWARD THIS.

CURRENT ACTIVITY INCLUDING REDEVELOPMENT UPSTREAM FCST TO AFFECT THE
LMK CWA THROUGH ROUGHLY MID-MORNING...SO WILL CONTINUE WITH
CATEGORICAL POPS DURING THIS PERIOD. EMBEDDED THUNDERSTORMS A GOOD
POSSIBILITY WITH 850MB LIS NEAR -1C PASSING THROUGH THE CWA BETWEEN
10-17Z. LOW CLOUDS CURRENTLY OVER THE MID/LOWER MS RIVER VALLEY FCST
TO LIFT NE INTO THE CWA THIS MORNING...AND THIS IS PRIMARILY WHY
AFTN FCST IS SUCH A CHALLENGE. SHOULD WE GET SOME BREAKS IN THESE
CLOUDS...THEN WE COULD EASILY SEE SECONDARY CONVECTIVE DEVELOPMENT
AHEAD OF COLD FRONT/ALONG LEADING EDGE OF 700MB DRY SLOT...WHICH
WOULD RACE THROUGH THE CWA THIS AFTN THROUGH EARLY EVE.

SHOULD THIS OCCUR...THEN WE COULD EASILY SEE SOME SVR STORMS GIVEN
MAGNITUDE OF WIND FIELDS AND LOW FRZ LEVELS. SPC-WRF...WHICH HAS
SHOWN SKILL IN PREDICTING STORM MODE...ACTUALLY SHOWS STORMS
REMAINING RELATIVELY DISCRETE DURING THIS PERIOD...MERGING INTO
SMALL-SCALE LINES. THIS COULD ENHANCE ISLTD TORNADO THREAT...
ESPECIALLY IN SRN INDIANA (CLOSER TO SFC LOW/ENHANCED SR HELICITY).
WITH STRONG UPPER JET STREAK PASSING THROUGH...SHEAR WILL BE VERY
HIGH (HUGE HODOGRAPHS)...ALMOST WONDERING IF IT WONT BE TOO HIGH.
IVE SEEN A COUPLE CASES WHERE SUPER HIGH SHEAR HAS EFFECTIVELY
RIPPED CONVECTIVE TOWERS APART. AGAIN...SVR RISK IS HIGHLY
CONDITIONAL BASED ON WHETHER WE CAN MUSTER ENOUGH INSTABILITY.

GIVEN STRONG WIND FIELDS...GRADIENT WINDS WILL BE GUSTY TODAY INTO
TONIGHT. NAM BUFKIT DIAGNOSTICS SHOWING GUSTS TO 20-25KTS DURING
MOST OF THIS PERIOD...WITH AN ENHANCEMENT (GUSTS TO 35KTS) THIS
EVENING IMMEDIATELY AROUND/BEHIND FROPA WHERE MIXED LAYER DEEPENS
CONSIDERABLY. SOMETHING WORTH WATCHING. FEEL THAT THREAT FOR PRECIP
WILL DIMINISH CONSIDERABLY AFTER 2-3Z THIS EVENING...THOUGH A FEW
RESIDUAL -SHRA REMAIN POSSIBLE. SKIES MAY PARTIALLY CLEAR FOR A
PERIOD LATE THIS EVENING...BUT STRATOCU FCST TO DROP BACK INTO THE
CWA AFTER MIDNIGHT.

REGARDING TEMPERATURES...THEY WILL START OFF RELATIVELY MILD THIS
MORNING...AND IF WE GET BREAKS IN PRECIP/CLOUDS THEN THEY WILL SHOOT
UP THIS AFTN. WENT WITH LOW-MID 60S FOR HIGHS...ASSUMING WELL SEE A
FEW BREAKS. THIS IS CONSISTENT WITH LATEST RUC OUTPUT. POST-FROPA...
LOWS IN THE LOW-MID 40S TONIGHT SOUND REASONABLE BASED ON COMBO OF
NAM/RUC.

CS

.LONG TERM (THURSDAY THROUGH TUESDAY)...

AN ACTIVE AND PROGRESSIVE UPPER AIR PATTERN WILL BRING QUITE A BIT
OF RAINFALL ACROSS THE COUNTRY EAST OF THE ROCKIES DURING THE
EXTENDED PERIOD. THE LOWER OHIO VALLEY WILL HAVE A GOOD CHANCE OF
SUBSTANTIAL RAINS FOR THE FIRST PART OF THIS UPCOMING WEEKEND.

THURSDAY AND FRIDAY...

THE TROUGH THAT PROVIDED FOR A WET WEDNESDAY WILL BECOME VERTICALLY
STACKED ACROSS THE WESTERN GREAT LAKES THURSDAY. BROAD CYCLONIC FLOW
AROUND A FILLING BUT STILL DEEP SURFACE LOW ACROSS MICHIGAN WILL
BRING COOL TEMPERATURES AND PERHAPS OVERCAST SKIES ALONG AND NORTH
OF THE OHIO RIVER THURSDAY AFTERNOON. BOTH THE NAM AND THE GFS
FORECAST 925MB TEMPERATURES TO FALL TO AROUND 1C THURSDAY AFTERNOON.
AFTERNOON HEATING WILL MIX DOWN 25 KNOT WINDS AT 3000 FEET...SO
EXPECT THAT WEST WINDS COULD GUST AS HIGH AS 25 MPH DURING THE
AFTERNOON HOURS. A BROAD STRATO-CU SHIELD ASSOCIATED WITH THE
OCCLUDED CYCLONE WILL EXTEND AS FAR SOUTH AS SOUTHERN INDIANA EARLY
THURSDAY...WITH A PROBABILITY OF ADDITIONAL CLOUD DEVELOPMENT DURING
AFTERNOON HEATING. HAVE LOWERED FORECAST HIGH TEMPERATURES THURSDAY
AFTERNOON TO THE MID 50S...WHICH WILL BE 10 DEGREES OR SO BELOW
SEASONAL NORMS.

LOWER OHIO VALLEY WILL BE BETWEEN SYSTEMS FRIDAY. AS THE GREAT LAKES
SYSTEM WEAKENS AND MOVES ACROSS NEW ENGLAND...A STRONG CLOSED LOW
WILL EJECT FROM THE SOUTHERN ROCKIES INTO THE SOUTHERN PLAINS. BOTH
THE NAM AND THE GFS ENSEMBLES HAVE COME INTO BETTER AGREEMENT IN THE
DEVELOPMENT OF A SURFACE LOW ACROSS TEXAS PANHANDLE...AND IN ITS
FUTURE MOVEMENT ACROSS NORTHERN TEXAS LATE FRIDAY.

HIGH PRESSURE WILL PREVAIL ACROSS THE LOWER OHIO VALLEY FRIDAY...
WITH PARTLY CLOUDY SKIES AND COOLISH TEMPERATURES.

SATURDAY AND SUNDAY...

STRONG ISENTROPIC LIFT WILL ARRIVE SATURDAY ACROSS THE REGION AS LOW
PRESSURE MOVES ACROSS ARKANSAS. THE NAM...ECMWF AND GFS HAVE ALL
COME IN MUCH BETTER AGREEMENT WITH THE ULTIMATE TRACK OF THE SURFACE
LOW...WHICH WILL BE SOUTH OF KENTUCKY LATE SATURDAY. THIS FARTHER
SOUTH TRACK WILL MAKE A SUBSTANTIAL DIFFERENCE SATURDAY AND SUNDAY
BOTH ON TEMPERATURES AND PRECIPITATION THAN OUR PREVIOUS FORECASTS
HAVE INDICATED.

AT THE SURFACE...THE WARM FRONT MAY NOT MAKE IT MUCH NORTH OF
SOUTHERN TENNESSEE SATURDAY...BUT THE ELEVATED FRONT TO ITS NORTH
WILL BE THE FOCUS OF SUBSTANTIAL RAINS SATURDAY. CURRENTLY...RAIN IS
PROGGED TO ARRIVE BY LATE FRIDAY OR EARLY SATURDAY AND MAY CONTINUE
FOR MUCH OF THE DAY SATURDAY. THIS MAY BE A SOAKING RAIN...WITH
WIDESPREAD AMOUNTS APPROACHING ONE INCH ACROSS KENTUCKY. HAVE ALSO
LOWERED TEMPERATURES AND REDUCED THUNDER CHANCES SATURDAY AS EAST
WINDS WILL NOT ALLOW TEMPS TO RISE MUCH AT ALL DURING THE DAY. HAVE
FOR NOW STILL INCLUDED A CHANCE OF THUNDER...BUT EVEN ELEVATED
INSTABILITY LOOKS MARGINAL AT THIS TIME.

AS ADDITIONAL ENERGY DIVES SOUTH ALONG THE BACK SIDE OF THE UPPER
TROUGH EARLY SUNDAY...IT WILL SHARPEN AND BECOME NEGATIVELY
TILTED...PERHAPS SPAWNING A DEEP NOREASTER OFF THE ATLANTIC COAST
MONDAY. THIS TROUGH WILL REMAIN PROGRESSIVE HOWEVER...AND PRECIP
WILL END BY EARLY SUNDAY. NORTHERLY FLOW WILL KEEP TEMPERATURES
QUITE COOL SUNDAY.

MONDAY AND TUESDAY...

BOTH DAYS SHOULD BE DRY WITH MODERATING TEMPERATURES. UPPER FLOW
WILL BECOME MORE ZONAL ACROSS THE LOWER OHIO VALLEY AS UPPER TROUGH
WRAPS UP ACROSS NEW ENGLAND. HIGH PRESSURE WILL EXTEND SOUTH ACROSS
KENTUCKY BY TUESDAY...BRINGING LIGHT WINDS.

JSD

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, Apr 11, 2:26 AM CST, 5 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
426 AM EDT WED APR 11 2007

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-120830-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
426 AM EDT WED APR 11 2007 /326 AM CDT WED APR 11 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

A VIGOROUS UPPER LEVEL DISTURBANCE COMBINED WITH INCREASING
MOISTURE WILL GENERATE SHOWERS AND EMBEDDED THUNDERSTORMS...WHICH
WILL AFFECT MOST OF THE OUTLOOK AREA THIS MORNING. ANY OF THESE
STORMS COULD PRODUCE A PERIOD OF HEAVY RAIN AND LIGHTNING.

THIS AFTERNOON...SHOULD BREAKS IN THE CLOUDS DEVELOP AND ENOUGH
INSTABILITY MATERIALIZE...THEN A SECOND ROUND OF THUNDERSTORMS IS
POSSIBLE AHEAD OF AN APPROACHING COLD FRONT. IF THESE STORMS
FORM...THEN THEY COULD BECOME SEVERE GIVEN THE STRONG WINDS
ALOFT. LARGE HAIL...HIGH WIND GUSTS...AND FREQUENT LIGHTNING ARE
ALL POSSIBLE FROM ANY STORMS THAT BECOME SEVERE. AN ISOLATED
TORNADO CANNOT BE RULED OUT. THE THREAT FOR STORMS IS FORECAST TO
MOVE EAST OF THE OUTLOOK AREA BY AROUND 8 OR 9 PM EDT.

OUTSIDE OF ANY THUNDERSTORMS...WINDS WILL BECOME STRONG AND GUSTY
THIS AFTERNOON AND EVENING. GUSTS TO 30 MPH ARE POSSIBLE AT TIMES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

RECENT FORECASTS HAVE TRENDED FARTHER SOUTH WITH THE SURFACE LOW
THAT WILL BRING RAIN SATURDAY. AS LOW PRESSURE MOVES TO OUR
SOUTH...COOL STABLE AIR WILL REMAIN ACROSS KENTUCKY. HOWEVER...THERE
IS A CHANCE OF THUNDERSTORMS SATURDAY. THESE ARE NOT EXPECTED TO
BE STRONG.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON THROUGH EARLY
EVENING. SPOTTERS AND LAW ENFORCEMENT ARE ENCOURAGED TO MONITOR
THE FORECAST TODAY FOR ANY UPDATES.

CS/JSD

In the hours before

Special weather statement, Apr 11, 6:35 AM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
835 AM EDT WED APR 11 2007

INZ077>079-090>092-KYZ024-025-027>034-038-045-053-062>064-071>076-
111400-
WASHINGTON IN-SCOTT IN-JEFFERSON IN-HARRISON IN-FLOYD IN-CLARK IN-
BRECKINRIDGE KY-MEADE KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-SPENCER KY-
NELSON KY-LARUE KY-EDMONSON KY-HART KY-GREEN KY-WARREN KY-
SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-
INCLUDING THE CITIES OF...SALEM...SCOTTSBURG...MADISON...
CORYDON...NEW ALBANY...JEFFERSONVILLE...HARDINSBURG...
BRANDENBURG...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...TAYLORSVILLE...BARDSTOWN...
HODGENVILLE...BROWNSVILLE...MUNFORDVILLE...GREENSBURG...
BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...
TOMPKINSVILLE...EDMONTON
835 AM EDT WED APR 11 2007 /735 AM CDT WED APR 11 2007/

A BAND OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THAT PART OF
CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA NEAR INTERSTATE 65
THROUGH 930 AM EDT. THE STRONGEST STORMS WILL PRODUCE SMALL HAIL...
A PERIOD OF HEAVY RAIN AND FREQUENT LIGHTNING.

EXPECT ONE HALF TO ONE INCH OF RAIN AS THE STORMS MOVE
THROUGH...ACCOMPANIED BY WIND GUSTS UP TO 30 MPH.

DK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Warren

When
April 11, 7:30 AM CST
Where
Warren County, 0.89 mi SW of Bowling Green
Injuries
1 direct, 0 indirect
Reported by
Trained Spotter
Coordinates
36.970, -86.440

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2007Every state in 2007This day in weather historyWarnings in Kentucky, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 19130.